Jump to section
Penicillin is produced by a type of mold. Natural penicillin will work against Streptococcus and other Gram-positive bacteria. Gram-positive bacteria include Clostridium, Enterococcus, Listeria, Bacillus and Staphylococcus. To determine if bacteria are Gram-positive, it is stained and if it remains purple it is Gram-positive. If bacteria do not turn purple when stained, it is Gram-negative. Gram-negative bacteria include Salmonella and Escherichia coli.
Many times, penicillin is a veterinarian’s go-to medication for infections in horses. However, when your horse exhibits signs of being allergic to penicillin, your veterinarian will need to find alternative antibiotics to treat your horse. A penicillin allergy can cause your horse to have mild to severe reactions and in some cases, death can result.
Penicillin is an antibiotic that fights bacterial infections in your horse’s body. It is used to treat several different types of infections and comes in many different forms including Agri-Cillin, Ambi-Pen, Amp-Equine and Injectable Penicillin.
If your horse begins exhibiting symptoms of a penicillin allergy, contact your veterinarian. Symptoms could be mild and not require veterinary care but your veterinarian will still need to be contacted so this can be noted in your horse’s file. These symptoms generally last 2-5 minutes, but can last longer depending on the intensity of the reaction. Symptoms that progress and become severe will require veterinary care.
An allergic reaction happens when your horse comes into contact with an allergen, in this case, penicillin. Their immune system will release antibodies during a reaction. These antibodies will send out signals that trigger histamines that cause blood vessels to expand and allergy symptoms to occur.
Horses that have had an allergic reaction to penicillin or any antibiotics in the penicillin family should never be given this medication. When your horse is seen by a veterinarian be sure to include allergy information to keep your horse from being put at risk of having a severe reaction to the medication. When administering any medications, ensure that the medication is not a member of the penicillin family.
Your veterinarian will begin by taking down a complete medical history on your horse as well as a list of any supplements and medications that they are currently taking. A full examination will also be conducted, including a complete blood count, urinalysis and biochemistry panel.
In most instances of a penicillin allergy, the diagnosis will be obvious because the timing with respect to the injection of penicillin will quickly show symptoms. The same is true for oral medications within the penicillin family; symptoms will quickly appear following the administration of the medications.
Once your veterinarian has determined your horse is suffering from a penicillin allergy, they will discuss treatment options based on the severity of the allergic reaction. In mild cases, your veterinarian may just closely monitor your horse with no medical intervention. They will make note in your horse’s medical file that your horse had an allergic reaction to penicillin.
Severe reactions will most likely require medical intervention, especially if your horse is experiencing difficulty breathing or is going into anaphylactic shock. Anaphylactic shock occurs when your horse’s immune system releases chemicals that flood through the body. Your horse’s blood pressure will drop suddenly and their airways will narrow, potentially blocking normal breathing. This can be fatal if not treated immediately.
If your horse suffers from anaphylactic shock, your veterinarian may recommend your horse be hospitalized for a day to closely monitor their vitals and ensure that they are recovering from the allergic reaction.
If your horse is hyperactive or hyper-alert, your veterinarian may use a sedative such as xylazine to keep your horse from injuring themselves during the allergic reaction.
Although most cases of a penicillin allergy in horses are mild and do not require veterinary care, they will still need to be monitored to ensure that they do not injure themselves. Mild reactions do not generally last long and are over before your veterinarian can arrive, but you will still want your veterinarian to go over your horse and make a note in their file that an allergic reaction did occur when given penicillin.
Many times when anaphylactic shock occurs and your veterinarian is not present, death is likely to occur. Anaphylactic shock comes on quickly and without immediate treatment, your horse’s airways will close and breathing will become impossible. If you are unsure about your horse’s allergies to penicillin or other medications in that family, have your veterinarian present when the medication is administered for the first time.
*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.
0 found helpful
My fully fit horse had 4 injections 20ml daily of engymycin to treat a foot infection. He had bute on day 1 and day2 also. Exercised all days. On day 4 he went out , cantered 4 furlongs and had massive epistaxis, was not under pressure cantering and had been in excellent health prior to this . I seem to remember something like this about a year ago, he has not had engymycin apart from these times. Could this be an allergy/side effect? Have you seen before? My vet not much help here!
Jan. 31, 2018
Engemycin (oxytetracycline) is an antibiotic commonly used in large animals (equine and farm), I am unaware of any information correlating the use of oxytetracycline with epistaxis but it cannot be ruled out in this case if Raja is having a visible reaction both times when oxytetracycline was administered. You should allow Raja to have rest for the remainder of the course of treatment to prevent recurrence due to increase in blood pressure during exercise and walk him with a lead rope daily for some movement. Regards Dr Callum Turner DVM
Feb. 1, 2018
Was this experience helpful?
© 2020 Wag Labs, Inc. All rights reserved.
Download the Wag! app
Download the Wag! app